Any time the FDA adds a warning to a new drug, the media tends to portray this as a serious danger patients should be on the look out for. Sometimes this may in fact be the case, but usually this is just additional information, as is the case for Pfizer's smoking cessation drug Chantix. Most headlines highlight the word "warning", but particularly scary is CNBC's "Hazardous to Mental Health."
Essentially, now that the drug has been on the market for a while, there have been observations of worsening of mental health conditions, like depression and anxiety, including suicidal thoughts. Though this is a serious concern, it is not clear that this is linked to the drug, since these can occur with quitting smoking without the drug.
Bottom Line: The FDA appropriately added language to the drug's label to inform doctors that prescribing the drug may potentially cause psychiatric symptoms, especially in patients who have these underlying conditions. However, more than 430,000 deaths a year are attributable to smoking. Chantix has been shown to be the most effective drug to help patients stop smoking that is currently available. If you smoke, you should quit. Since most people need help, talk to your doctor, ask about Chantix, and if you have a mental health condition, let your doctor know.
More (if you are interested); There are several issues here that have little to do with smoking. The first is the way that the media hypes anything bad about a drug. The media has the potential to serve the public by warning of serious, life threatening effects of medications. However, most often the media scares and confuses patients about trivial issues or inconclusive evidence. Chantix is currently the most effective agent available for smoking cessation. I know I will get calls from my patients who I have prescribed it for asking about whether it is safe to take. Worse, some patients may just stop. In addition, I am sure that future patients will be reluctant to take this (or other medications) because they "heard something." Smoking cessation guidelines (which came out before Chantix was available) recommend that every patient interested in stopping smoking be offered medication, because it doubles their success rate.
The other issue is the safety monitoring for drugs. The media would not hype every label change if we had a better system in place to ensure drug safety. Some side effects are so uncommon it would take tens of thousands of patients to test a drug on before that drug could be approved. Because of this, drugs are tested on a few thousand patients, and then approved if safe and effective. Once prescriptions are being used in the public, the FDA monitors side effects reported by doctors and patients. This is called post-marketing surveillance. The problem is that this system is voluntary. More effort should be made by the FDA to watch a drug closely in its first year on the market. One idea would be to track patients taking new drugs and proactively ask them about any side effects. Of course this would take a significant amount of resources, but would certainly be worthwhile.
In the case of Chantix, post-marketing surveillance showed changes in behavior, agitation, depressed mood, suicidal ideation, and suicidal behavior. These things also happen when you stop smoking, so the link is not clear. Interestingly, though only about 21% of adult Americans smoke, a disproportionate amount of smokers have mental health illness. There are some theories that patients are able actually treat their mental illness with tobacco. Bupropion, another smoking cessation medication, also works for depression. It is possible the Chantix, because of its effect on nicotine receptors, may actually cause or exacerbate some of these symptoms. However, quitting smoking is the single most important thing anyone can do for their health. The benefits of the drug clearly outweigh the risks, but caution should be used in patients with known mental health conditions.
Below is the exact wording of Pfizer's label change.
Serious neuropsychiatric symptoms have occurred in patients being treated with Chantix. Some cases may have been complicated by the symptoms of nicotine withdrawal in patients who stopped smoking; however some of these symptoms have occurred in patients who continued to smoke. All patients being treated with Chantix should be observed for neuropsychiatric symptoms including changes in behavior, agitation, depressed mood, suicidal ideation, and suicidal behavior. These
symptoms, as well as worsening of pre-existing psychiatric illness, have been reported in patients attempting to quit smoking while taking Chantix in the post-marketing experience. Patients with serious psychiatric illness such as schizophrenia, bipolar disorder, and major depressive disorder
did not participate in the pre-marketing studies of Chantix and the safety and efficacy of Chantix in such patients has not been established. Patients attempting to quit smoking with Chantix and their families and caregivers should be alerted about the need to monitor for these symptoms and to
report such symptoms immediately to the patient’s healthcare provider.